Alert archive / North Carolina / Small Craft Advisories in 2016

Small Craft Advisory 21, NWS Wilmington, NC

March 25, 2016

NWS Wilmington, NC issued this small craft advisory at Mar 25, 2016, 3:44 AM EDT. It took effect at Mar 25, 2016, 6:00 AM EDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Mar 25, 2016, 3:44 AM EDT (07:44 UTC)
In effect from
Mar 25, 2016, 6:00 AM EDT
Expired
Mar 25, 2016, 5:30 PM EDT
In force
12 hr
Issued by
NWS Wilmington, NC

The text

As transmitted.

967 
WHUS72 KILM 250744
MWWILM

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE WILMINGTON NC
344 AM EDT FRI MAR 25 2016

AMZ250-252-251600-
/O.NEW.KILM.SC.Y.0021.160325T1000Z-160326T1000Z/
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
344 AM EDT FRI MAR 25 2016

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 AM EDT SATURDAY...

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A SMALL
CRAFT ADVISORY...WHICH IS IN EFFECT UNTIL 6 AM EDT SATURDAY.

* WINDS...SOUTH TO SOUTHWEST 15 TO 20 KT WITH GUSTS UP TO 25 KT.

* SEAS...3 TO 6 FEET...WITH A FEW 7 FOOTERS POSSIBLE ACROSS THE
  OUTER WATERS OFF CAPE FEAR. DOMINATING PERIODS WILL RANGE FROM 5
  TO 7 SECONDS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 25 TO 33 KNOTS
AND OR SEA OF 6 FT OR GREATER ARE EXPECTED TO PRODUCE HAZARDOUS
WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...
ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID
NAVIGATING IN THESE CONDITIONS.

&&

$$

DCH
2 follow-up statements
211 
WHUS72 KILM 251453
MWWILM

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE WILMINGTON NC
1053 AM EDT FRI MAR 25 2016

...ADVISORY FROM LITTLE RIVER SC NORTHWARD AND EXERCISE CAUTION
CONDITIONS SOUTH OF LITTLE RIVER...

AMZ250-252-260000-
/O.CON.KILM.SC.Y.0021.000000T0000Z-160326T1000Z/
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
1053 AM EDT FRI MAR 25 2016

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 AM EDT
SATURDAY...

* WINDS...SOUTHWEST 10 TO 20 KT.

* SEAS...4 TO 7 FEET...HIGHEST OUTER PORTION AND NORTH OF LITTLE
  RIVER SC.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 25 TO 33 KNOTS
AND OR SEA OF 6 FT OR GREATER ARE EXPECTED TO PRODUCE HAZARDOUS
WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...
ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID
NAVIGATING IN THESE CONDITIONS.

&&

$$
189 
WHUS72 KILM 252130
MWWILM

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE WILMINGTON NC
530 PM EDT FRI MAR 25 2016

AMZ250-252-252230-
/O.CAN.KILM.SC.Y.0021.000000T0000Z-160326T1000Z/
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
530 PM EDT FRI MAR 25 2016

...SMALL CRAFT ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS CANCELLED THE
SMALL CRAFT ADVISORY.

SW WINDS OF 10 TO 15 KTS WITH GUSTS UP TO 20 KTS WILL CONTINUE
THROUGH THIS EVENING...WITH SEAS OF 4 TO 5 FT. SMALL CRAFT SHOULD
EXERCISE CAUTION TONIGHT.

$$

REK

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this small craft advisory went out at Mar 24, 9:40 PM EDT, 6 hours 4 minutes earlier.

Area forecast discussion, Mar 24, 9:40 PM EDT, 6 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
940 PM EDT THU MAR 24 2016

.SYNOPSIS...
UNSETTLED CONDITIONS WILL DEVELOP TONIGHT AND CONTINUE THROUGH THE
WEEKEND INTO MONDAY. BY TUESDAY SLIGHTLY COOLER AND DRIER
CONDITIONS WILL DEVELOP. A CHANCE OF SHOWERS WILL RETURN BY THE
END OF NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
AS OF 930 PM THURSDAY...NO CHANGES TO THE FORECAST WITH THE
LATEST UPDATE. PREVIOUS DISCUSSION FROM THIS AFTERNOON FOLLOWS:

SATELLITE-DERIVED PRECIPITABLE H2O SENSORS SHOW A PLUME OF
SLIGHTLY ENHANCED/DEEPER MOISTURE STREAMING ALONG THE SE COAST AND
SKIRTING THE CAPES OF NORTH CAROLINA. THIS PLUME WILL EDGE CLOSER
TO THE COAST OVERNIGHT...ALLOWING FOR A CHANCE OF LOW TOPPED
SHOWERS THIS EVENING...PRIOR TO WIDER COVERAGE AREA WIDE FROM WEST
TO EAST AS A COLD FRONT NEARS INTO EARLY FRIDAY. QPF THROUGH
12Z/8AM FRIDAY A TENTH OF AN INCH OR LESS...WITH THE FAVORED AREAS
ACROSS CAPE FEAR AND WEST OF I-95 LATE. BOUNDARY LAYER INSTABILITY
WILL RAMP UP OVER NE SC AND SE NC AFT 6Z/2AM ACCOMPANIED BY DEEP
MOISTURE ADVECTION...AND A SLIGHT CHANCE OF THUNDER WAS RETAINED
FOR THE OVERNIGHT PERIOD. MILD MINIMUMS IN THE STRENGTHENING WARM
SECTOR FLOW WILL REMAIN ELEVATED IN THE 60S WITH MOIST DEWPOINT
VALUES CLIMBING TO 59-63 LATE TONIGHT. EXPECTING BRIEF CLEARING
THIS EVENING AS DIURNAL CUMULUS DISSOLVE WHICH COULD PROMOTE LATE
NIGHT LOW-LEVEL SATURATION...AND GIVEN THE HEIGHTENED BOUNDARY
LAYER WINDS...PATCHES OF LOW STRATUS MAY FORM IN THE PRE-DAWN
INLAND.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SATURDAY NIGHT/...
AS OF 300 PM THURSDAY...ACTIVE WEATHER FOR THE SHORT TERM AS A COLD
FRONT MOVES ACROSS THE AREA AND THEN STALLS...LEADING TO A VARIETY
OF WEATHER CONDITIONS.

THE EASTERN CAROLINAS WILL BE FIRMLY IN THE WARM SECTOR FRIDAY
MORNING WITH 850MB TEMPS OF 12-13C AHEAD OF A SLOWLY APPROACHING
COLD FRONT. S/SW RETURN FLOW AROUND OFFSHORE HIGH PRESSURE MAY TRY
TO ADVECT SOME SHOWERS ONTO THE COAST FRIDAY MORNING...AND BASED OFF
OBS FROM THIS AFTN FEEL AT LEAST SCHC IS WARRANTED FOR SOME LOW-
TOPPED SHOWERS...ESPECIALLY CAPE FEAR NORTH. THIS MAY HAVE
SIGNIFICANT IMPACT ON THE PRE-FRONTAL CONVECTIVE POTENTIAL LATER
FRIDAY AS THESE EARLY MORNING SHOWERS COULD CREATE ENOUGH CLOUDINESS
AND STABILITY TO LIMIT THUNDERSTORMS...BUT THIS SHOULD BE CONFINED
NEAR THE COAST. THE FOCUS THEN SHIFTS TOWARDS THE APPROACHING COLD
FRONT...AND LIKELY CONVECTION ALONG A PRE-FRONTAL TROUGH DROPPING
INTO THE CWA LATE FRIDAY AFTN.

GUIDANCE HAS SLOWED THIS FEATURE SO THE ACTUAL FRONT MAY NOT DROP
INTO THE CWA UNTIL FRIDAY NIGHT...AND THERE IS LIKELY TO BE A BREAK
IN THE CLOUDS BETWEEN THE APPROACHING BOUNDARY AND THE SHOWERS
ROTATING IN FROM OFFSHORE. GUIDANCE SUGGESTS ABOUT 600-1000 J/KG OF
CAPE DEVELOPING IN THIS WARM/DRY SECTOR...WHICH COMBINED WITH AT
LEAST WEAK DIFFLUENCE WITHIN THE RRQ OF AN UPPER LEVEL 110 KT JET
WILL PROVIDE IMPETUS FOR STRENGTHENING UPDRAFTS DURING THE AFTN/EVE.
SPC HAS PLACED THE AREA IN A MRGL RISK IN THE SWODY2...BUT FORCING
LOOKS MARGINAL FOR ANY SEVERE WIND GUSTS. 30-35 KT OF 0-6KM BULK
SHEAR AND CONTINUED DRY AIR ABOVE 700MB IN A REGION OF WEAK LAPSE
RATES WILL LIMIT UPDRAFT INTENSITY...ESPECIALLY NOTING THAT THE
PRIMARY SHORTWAVE IS OPENING AND LIFTING WELL NE OF THE CAROLINAS.
WILL NOT RULE OUT AN ISOLATED STRONG WIND GUST...BUT DO NOT
ANTICIPATE A WIDESPREAD OR VERY STRONG EVENT. HOWEVER...CONVECTION
IS EXPECTED AND WILL RAMP POP TO LOW-LKLY...HIGHEST ACROSS NW ZONES.

CONVECTION WILL WANE AFTER DARK...BUT AS FRONT DROPS SOUTHWARD A FEW
SHOWERS MAY PERSIST AS SOUNDINGS CONTINUE TO INDICATE MOISTENING.
NAM STALLS THIS FRONT FRIDAY NIGHT ACROSS THE CWA...WHILE GFS DROPS
IT THROUGH THE CWA BY SATURDAY MORNING. FEEL THE STALLING SOLUTION
IS MORE LIKELY DUE TO MID-LEVEL FLOW BECOMING BOUNDARY PARALLEL OR
EVEN IMPEDING THE SOUTHERN MOTION OF THE FRONT...AND HAVE SHOWN
WINDS EXPECTING THIS SOLUTION WITH SLIGHT FURTHER SOUTHWARD
PROGRESSION TO ACCOUNT FOR THE GFS. THIS FRONT WILL THEN REMAIN IN
THE VICINITY SATURDAY BEFORE SLOWLY LIFTING BACK NORTH SATURDAY
NIGHT AS LOW PRESSURE CONSOLIDATES NEAR THE GULF OF MEXICO.
ON SATURDAY...WITH THIS FRONT WAVERING IN THE AREA...ISENTROPIC LIFT
INCREASES AT 295K AND 300K...BUT IS FORECAST TO REMAIN WEAK THANKS
TO THE WEAK SURFACE WEDGE...SUCH THAT CLOUDS AND SHOWERS ARE
POSSIBLE...BUT WITH MINIMAL QPF.

TEMPS THIS PERIOD WILL BE HIGHLY VARIABLE...WARMING WELL INTO THE
70S FRIDAY AHEAD OF THE COLD FRONT...BUT THEN FEATURING A WIDE RANGE
IN TEMPS SATURDAY...FROM MID 60S NORTH OF THE FRONT TO MID 70S
SOUTH...DEPENDING ON THE EXACT STALLING LOCATION. MINS BOTH NIGHTS
WILL BE WELL ABOVE NORMAL...A DEGREE OR TWO EITHER SIDE OF 55 BOTH
NIGHTS.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
AS OF 300 PM THURSDAY...SOMEWHAT OF AN ACTIVE PATTERN FOR THE
EXTENDED WITH A COUPLE OF SIGNIFICANT SYSTEMS WITH NICE WEATHER
IN BETWEEN. EARLY SUNDAY A DECENT SHORTWAVE AND ATTENDANT FRONT
WILL BE LOCATED ACROSS THE MISSISSIPPI VALLEY WHILE THE SURFACE
PATTERN ACROSS OUR AREA WILL FEATURE WEAKENING COLD AIR DAMMING.
THE FRONT WILL MAKE STEADY PROGRESS TO THE EAST AND CROSS THE AREA
MONDAY. WE HAVE MAINTAINED THE CHANCE POPS FOR SUNDAY THROUGH
MONDAY WITH A SLIGHT CHANCE OF THUNDER FOR MONDAY. THE HIGHEST
CHANCE POPS OCCUR MONDAY. FOR TUESDAY AND WEDNESDAY A LITTLE
COOLER AND CERTAINLY DRIER AS A WESTERLY MID LEVEL FLOW DEVELOPS.
GUIDANCE STILL SHOWING A BROAD SYSTEM EJECTING FROM THE PREVIOUSLY
DEEP SYSTEM IN THE WEST MOVING EAST AND STARTING TO IMPACT THE
AREA. WE ARE ADVERTISING LOW CHANCE POPS FOR THURSDAY WITH AN
INCREASE IN CLOUD COVER. OVERALL LITTLE CHANGE TO THE INHERITED
TEMPERATURE FORECAST WHICH SHOWS WARM CONDITIONS EARLY FOLLOWED BY
MORE MODERATE READINGS.

&&

.AVIATION /02Z FRIDAY THROUGH TUESDAY/...
AS OF 00Z...ANTICIPATE CONDITIONS TO DETERIORATE TO MVFR ON
FRIDAY DUE TO LOW CIGS...PATCHY FOG...AND SHOWERS/ISOLATED
THUNDERSTORMS. OTHERWISE EXPECT VFR.

VFR PREVAILS ACROSS THE AREA THIS EVENING WITH SOUTHERLY WINDS AOB
10 TO 15 KTS AND INTERMITTENT HIGHER GUSTS...AND SCT/BKN MID CLOUDS.
ANTICIPATE CONDITIONS TO GRADUALLY DETERIORATE ON FRIDAY TO MVFR
DUE TO UNSETTLED WEATHER WITH LOW CIGS...PATCHY FOG AND
-SHRA/-TSRA. SOUTHERLY WINDS AOB 15 OVERNIGHT WILL BECOME
SOUTHWESTERLY ON FRIDAY...WITH GUSTS AROUND 20 KTS POSSIBLE.

EXTENDED OUTLOOK...IFR CIGS POSSIBLE SATURDAY BENEATH HIGH PRESSURE
WEDGE WITH AREAS OF -RA. RAIN AND LOW CIGS SUNDAY NIGHT AND MONDAY
MORNING...VFR TUESDAY ONWARD.

&&

.MARINE...
NEAR TERM /THROUGH TONIGHT/...
AS OF 930 PM THURSDAY...NO CHANGES TO THE FORECAST WITH THE
LATEST UPDATE. PREVIOUS DISCUSSION FROM THIS AFTERNOON FOLLOWS:

HIGH PRESSURE ANCHORED OFFSHORE AND AN APPROACHING COLD FRONT
WILL COMPRESS THE LOW-LEVEL HORIZONTAL PRESSURE
GRADIENT...INCREASING SOUTHERLY WINDS AND WIND-WAVES
OVERNIGHT...AND AN EXERCISE CAUTION HEADLINE HAS BEEN HOISTED TO
ACCOUNT FOR 3-5 FOOT SEAS AND S WINDS OF 15-20 KT. BECAUSE OF COOL
INSHORE WATER TEMPERATURES...WINDS AND SEAS WILL REMAIN HIGHEST
ACROSS THE OUTER HALF OF THE 0-20 NM WATERS...BUT S-SSW WAVE
TRAJECTORIES WILL KEEP SEAS ELEVATED AND CHOPPY NEAR SHORE.
SHOWERS WILL INCREASE OVER THE WATERS LATE TONIGHT FROM S TO
N...AND ISOLATED TSTMS SHOULD BE EXPECTED IN THE MIX CAPABLE OF 35
KT GUSTS. THE SEA SPECTRUM OF 3-5 FOOT SEAS WILL BE DOMINATED BY S
WAVES EVERY 6-7 SECONDS.

SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
AS OF 300 PM THURSDAY...COASTAL WATERS WILL BE FIRMLY IN THE WARM
SECTOR FRIDAY AHEAD OF AN APPROACHING COLD FRONT. THIS LEAVES GUSTY
SW WINDS ACROSS THE AREA...WITH SPEEDS REACHING 15-20 KTS ALONG WITH
HIGHEST GUSTS. THESE WINDS WILL PERSIST THROUGH FRIDAY AND INTO
FRIDAY NIGHT...BEFORE THE FRONT DROPS SLOWLY SOUTH INTO SATURDAY
MORNING. THIS FRONTAL PASSAGE WILL BE ACCOMPANIED BY A WIND SHIFT TO
THE N/NE...ALONG WITH A BRIEF SURGE SATURDAY MORNING BEFORE WINDS
BECOME MUCH LIGHTER AS THE GRADIENT BECOMES DIFFUSE THANKS TO THE
FRONT STALLING IN THE VICINITY. WINDS SATURDAY WILL VARY BETWEEN NE
AND SE...BECOMING NE LATE...WITH SPEEDS LESS THAN 10 KTS. THE
PROLONGED SOUTHERLY WINDS WILL DRIVE SEAS TO 3-5 FT FRIDAY...WITH
SOME 6 FTERS POSSIBLE...AND AN SCA MAY BE REQUIRED...BUT CONFIDENCE
IS TOO LOW ATTM TO ISSUE AN MWW...SO HAVE OPTED TO EXTEND A SCEC
THROUGH FRIDAY. SEAS WILL FALL QUICKLY WITH THE FRONTAL
PASSAGE...BECOMING 3-4 FT LATE FRIDAY NIGHT INTO SATURDAY...AND THEN
2-3 FT LATE.

LONG TERM /SUNDAY THROUGH TUESDAY/...
AS OF 300 PM THURSDAY...LIGHT WIND FIELDS FOR SUNDAY AS THE PATTERN
TRANSITIONS FROM A WEDGE SCENARIO TO A SOUTHWEST FLOW AHEAD OF A
FRONT THAT SHOULD CROSS THE WATERS LATE MONDAY. OVERALL EXPECT AN
EAST SOUTHEAST FLOW OF TEN KNOTS OR LESS. BY MONDAY A DECENT
SOUTHWEST FLOW OF 10-15 KNOTS DEVELOPS. SPEEDS WILL PROBABLY HOVER
TOWARD THE HIGHER END OF THE RANGE. A NORTH NORTHWEST FLOW WILL
PREVAIL IN THE WAKE OF THE FRONT TUESDAY. SEAS SHOULD BE 2-4 FEET
WITH 3-5 FEET FOR SEVERAL HOURS MONDAY AFTERNOON/EVENING.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
NC...NONE.
MARINE...NONE.

&&

SYNOPSIS...SHK
NEAR TERM...MJC/REK
SHORT TERM...JDW
LONG TERM...SHK
AVIATION...SGL
MARINE...MJC/REK/JDW/SHK
Hazardous weather outlook, Mar 24, 3:46 PM EDT, 11 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
346 PM EDT THU MAR 24 2016

NCZ087-096-099-105>110-SCZ017-023-024-032-033-039-053>056-252000-
ROBESON-BLADEN-COLUMBUS-INLAND PENDER-COASTAL PENDER-
INLAND NEW HANOVER-COASTAL NEW HANOVER-INLAND BRUNSWICK-
COASTAL BRUNSWICK-MARLBORO-DARLINGTON-DILLON-FLORENCE-MARION-
WILLIAMSBURG-INLAND HORRY-COASTAL HORRY-INLAND GEORGETOWN-
COASTAL GEORGETOWN-
346 PM EDT THU MAR 24 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

STRONG THUNDERSTORMS COULD BRING GUSTY WINDS TO 40 MPH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

AMZ250-252-254-256-252000-
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-
346 PM EDT THU MAR 24 2016

...SMALL CRAFT SHOULD EXERCISE CAUTION FROM MIDNIGHT EDT TONIGHT
THROUGH FRIDAY AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT EXERCISE CAUTION.

SMALL CRAFT EXERCISE CAUTION CONDITIONS DEVELOPING LATER TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT EXERCISE CAUTION.

FOR MONDAY INTO EARLY TUESDAY...POSSIBLE SMALL CRAFT ADVISORY
CONDITIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

8

Nearby

Small Craft Advisories in North Carolina, 2016Every small craft advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.